Graves disease following radioiodine therapy for toxic adenoma: Clinical case report

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

There is a low risk of developing Graves disease (GD) with elevated thyrotropin receptor antibodies (TRAbs) in patients undergoing radioiodine therapy for toxic adenoma.

Patient concerns:

An old female patient with a history of Hashimoto thyroiditis was referred to our department due to thyrotoxic symptoms. After the administration of radioiodine, a significant remission was achieved. However, after 4 months, she was referred to our department again due to recurrence of hyperthyroid symptoms.

Diagnoses:

Based on the results of laboratory test, thyroid scan and ultrasound examination, she was diagnosed as thyrotoxicosis induced by toxic adenoma at the first visit. However, 4 months later, she was diagnosed as Graves’ disease at the second visit.

Interventions:

She received radioiodine therapy two times with different doses of 15 mCi and 12 mCi.

Outcomes:

After the administration of 15 mCi radioiodine, her thyroid hormones and clinical symptoms showed significant improvement. However, 4 months later, she presented thyrotoxicosis again. After the second radioiodine therapy with a lower dose, her clinical symptoms moved towards normalization during regular follow up.

Lessons:

Toxic adenoma and GD are considered as 2 distinct disease entities; however, radioiodine therapy for toxic adenoma may induce GD. We should learn to differentiate these 2 disorders prior to radioiodine therapy because of different treatment strategies and goals.

Related Topics

    loading  Loading Related Articles